zbMATH — the first resource for mathematics

On a strongly damped wave equation for the flame front. (English) Zbl 1221.35252
This article is concerned with a nonlinear one-dimensional wave equation (second order in time, fourth order in space) including a damping operator. The equation studied is shown to arise heuristically from the two-dimensional model of near equidiffusive flames and describes the evolution of the perturbation of the planar front of a moving flame. Solutions are sought for periodic boundary conditions.
The authors investigate the stability of the null solution with respect to the relevant model parameter \(\alpha\) related to the Lewis number. This analysis is based on the analyticity of the underlying linear semigroup of the linearized equation. Next it is shown that for \(\alpha\) close to \(1\), solutions of the nonlinear wave equation are close to solutions of the Kuramoto-Sivashinsky equation for the same initial data up to renormalization. This result holds true over a fixed time scale. Finally, numerical experiments illustrate and confirm the behavior of solutions in the asymptotic limit. An additional appendix gives a systematic derivation of the linear part of the governing equation.

35L76 Higher-order semilinear hyperbolic equations
35L35 Initial-boundary value problems for higher-order hyperbolic equations
35B20 Perturbations in context of PDEs
35B30 Dependence of solutions to PDEs on initial and/or boundary data and/or on parameters of PDEs
Full Text: DOI
[1] Brauner, C.-M., Frankel, M. L., Hulshof, J., et al., On the {\(\kappa\)}-{\(\theta\)} model of cellular flames: existence in the large and asymptotics, Discrete Contin. Dyn. Syst. Ser. S, 1, 2008, 27–39. · Zbl 1152.35010
[2] Brauner, C.-M., Frankel, M. L., Hulshof, J. and Sivashinsky, G. I., Weakly nonlinear asymptotic of the {\(\kappa\)}-{\(\theta\)} model of cellular flames: the Q-S equation, Interfaces Free Bound., 7, 2005, 131–146. · Zbl 1087.35092
[3] Brauner, C.-M., Hulshof, J. and Lorenzi, L., Stability of the travelling wave in a 2D weakly nonlinear Stefan problem, Kinetic Related Models, 2, 2009, 109–134. (Volume dedicated to the memory of Basil Nicolaenko.) · Zbl 1185.35289
[4] Brauner, C.-M., Hulshof, J. and Lorenzi, L., Rigorous derivation of the Kuramoto-Sivashinsky equation in a 2D weakly nonlinear Stefan problem, submitted. · Zbl 1225.35195
[5] Brauner, C.-M., Hulshof, J., Lorenzi, L., and Sivashinsky, G. I., A fully nonlinear equation for the flame front in a quasi-steady combustion model, Discrete Contin. Dyn. Syst. Ser. A, 27, 2010, 1415–1446. · Zbl 1196.35122
[6] Brauner, C.-M. and Lunardi, A., Instabilities in a two-dimensional combustion model with free boundary, Arch. Ration. Mech. Anal., 154, 2000, 157–182. · Zbl 0984.76030
[7] Carvalho, A. N. and Cholewa, J. W., Strongly damped wave equations in W 1,p ({\(\Omega\)}) {\(\times\)} L p({\(\Omega\)}), Discrete Contin. Dyn. Syst., Supplement, 2007, 230–239. · Zbl 1163.35328
[8] Frankel, M. L., Gordon, P. and Sivashinsky, G. I., A stretch-temperature model for flame-flow interaction, Physics Letters A, 361, 2007, 356–359. · Zbl 1170.80329
[9] Henry, D., Geometric theory of semilinear parabolic equations, Lecture Notes in Mathematics, 840, Springer-Verlag, Berlin, New York, 1981. · Zbl 0456.35001
[10] Hyman, J. M. and Nicolaenko, B., The Kuramoto-Sivashinsky equation: a bridge between PDEs and dynamical systems, Phys. D, 18, 1986, 113–126. · Zbl 0602.58033
[11] Lorenzi, L., Regularity and analyticity in a two-dimensional combustion model, Adv. Differential Equations, 7, 2002, 1343–1376. · Zbl 1040.80006
[12] Lorenzi, L., A free boundary problem stemmed from combustion theory, I, Existence, uniqueness and regularity results, J. Math. Anal. Appl., 274, 2002, 505–535. · Zbl 1037.35105
[13] Lorenzi, L., A free boundary problem stemmed from combustion theory, II, Stability, instability and bifurcation results, J. Math. Anal. Appl., 275, 2002, 131–160. · Zbl 1037.35106
[14] Lorenzi, L., Bifurcation of codimension two in a combustion model, Adv. Math. Sci. Appl., 14, 2004, 483–512. · Zbl 1074.80003
[15] Lunardi, A., Analytic semigroups and optimal regularity in parabolic problems, Birkhäuser, Basel, 1995. · Zbl 0816.35001
[16] Matkowsky, B. J. and Sivashinsky, G. I., An asymptotic derivation of two models in flame theory associated with the constant density approximation, SIAM J. Appl. Math., 37, 1979, 686–699. · Zbl 0437.76065
[17] Murray, J. D., Mathematical Biology, Biomathematics Texts, 2nd edition, Springer-Verlag, Berlin, 1989.
[18] Sivashinsky, G. I., Nonlinear analysis of hydrodynamic instability in laminar flames, Part 1, Derivation of basic equations, Acta Astronaut., 4, 1977, 1177–1206. · Zbl 0427.76047
[19] Sivashinsky, G. I., On flame propagation under conditions of stoichiometry, SIAM J. Appl. Math., 39, 1980, 67–82. · Zbl 0464.76055
[20] Temam, R., Infinite-Dimensional Dynamical Systems in Mechanics and Physics, Applied Mathematical Sciences, 68, 2nd edition, Springer, Berlin, Heidelberg, New York, 1997. · Zbl 0871.35001
[21] Turing, A. M., The chemical basis of morphogenesis, Phil. Transl. Roy. Soc. Lond., B237, 1952, 37–72. · Zbl 1403.92034
[22] Xu, C. J. and Tang, T., Stability analysis of large time-stepping methods for epitaxial growth models, SIAM J. Numer. Anal., 44(4), 2006, 1759–1779. DOI: 10.1007/s11401-010-0617-0 · Zbl 1127.65069
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.